Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS San Francisco Bay Area, CA

January 9, 2023Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 9, 2023, 5:34 AM PST for Monterey County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2023, 5:34 AM PST (13:34 UTC)
Expired
Jan 9, 2023, 10:30 AM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Monterey County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 1.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS56 KMTR 091334
FFWMTR
CAC053-091630-
/O.NEW.KMTR.FF.W.0005.230109T1334Z-230109T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
534 AM PST Mon Jan 9 2023

The National Weather Service in San Francisco has issued a

* Flash Flood Warning for...
  The Dolan burn area in...
  Southwestern Monterey County in central California...

* Until 830 AM PST.

* At 534 AM PST, gauge reports indicated heavy rain falling over the 
  Dolan Burn Area. Between 1 and 5 inches of rain have fallen. The 
  expected rainfall rate is 1 to 1.25 inches in 1 hour. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn area will result in debris flow 
moving through the Dolan Fire burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding in and around the Dolan Burn Area.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Dolan Burn Area.

* Some locations that will experience flash flooding include...
  Lucia, Gorda and Esalen Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Dolan Burn Area. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3620 12168 3617 12157 3622 12147 3596 12121
      3596 12127 3594 12135 3595 12141 3592 12146
      3594 12148 3600 12150 3601 12153 3601 12154
      3603 12158

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.25 INCHES IN 1 HOUR

$$

MTR
2 follow-up statements
685 
WGUS56 KMTR 091620
FFWMTR
CAC053-091830-
/O.EXT.KMTR.FF.W.0005.000000T0000Z-230109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
820 AM PST Mon Jan 9 2023

The National Weather Service in San Francisco has extended the

* Flash Flood Warning for...
  The Dolan burn area in...
  Southwestern Monterey County in central California...

* Until 1030 AM PST.

* At 820 AM PST, Gauge reports indicated heavy rain falling over the 
  Dolan Burn Area. Between 3 and 8 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn area will result in debris flow 
moving through the Dolan Fire burn area. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding in and around the Dolan Burn Area.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of areas in and around
           the Dolan Burn Area.

* Some locations that will experience flash flooding include...
  Lucia, Gorda and Esalen Institute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Dolan Burn Area. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3620 12168 3617 12157 3622 12147 3596 12121
      3596 12127 3594 12135 3595 12141 3592 12146
      3594 12148 3600 12150 3601 12153 3601 12154
      3603 12158

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VMT
949 
WGUS76 KMTR 091827
FFSMTR

Flash Flood Statement
National Weather Service San Francisco CA
1027 AM PST Mon Jan 9 2023

CAC053-091837-
/O.EXP.KMTR.FF.W.0005.000000T0000Z-230109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
1027 AM PST Mon Jan 9 2023

...FLASH FLOOD WARNING FOR THE DOLAN BURN AREA WILL EXPIRE AT 1030 
AM PST THIS MORNING FOR SOUTHWESTERN MONTEREY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 400 PM PST Tuesday for 
portions of central California and northern California.

LAT...LON 3620 12168 3617 12157 3622 12147 3596 12121
      3596 12127 3594 12135 3595 12141 3592 12146
      3594 12148 3600 12150 3601 12153 3601 12154
      3603 12158

$$

VMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 4:26 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 9, 4:26 AM PST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
426 AM PST Mon Jan 9 2023

.SYNOPSIS...Rain continuing through this morning, diminishing north
to south through this afternoon. Showers with a chance of
thunderstorms appear on tap for Tuesday with a window for intense
thunderstorm during the early morning hours Tuesday.

Expected impacts include widespread flooding, damaging winds, and
dangerous marine conditions. Please stay current with forecast
updates as there is a direct threat to life and property from these
storms.

&&

.DISCUSSION...as of 04:18 AM PST Monday...

Current satellite imagery showing a healthy stream of moisture aimed
at the central CA coast as the atmospheric river is well underway.
As of writing, seeing rainfall rates of 0.5 to 0.75 in/hr per hour
in some areas of Marin, Sonoma, and Santa Cruz counties. Expect
rates within this ballpark to continue through sunrise with precip
gradually tapering off through the morning for the North Bay.
Rainfall will continue into midday and afternoon for the Bay Area
and points south. The story then shifts to the Big Sur coast where
rates are expected to increase with some areas of up to 1.25 in/hr
this morning with moderate precip continuing into the afternoon.
Gusty winds expected to peak before sunrise this morning, gradually
decreasing but remaining breezy into this evening. The main
anomalous plume of moisture will continue to move south and upslope
moisture transport weakens dramatically as the current trough moves
east of the area by sunset today, though scattered showers will
continue before another surface low deepens and approaches the
California coast.

The secondary trough moving in late tonight does not have as strong
of a moisture tap as this morning, though the environment supports a
marginal severe weather threat, particularly during the overnight
hours tonight. Hi-res guidance suggesting a line of thunderstorms
during the early morning hours with a window to support brief
supercells along the coast. With deep layer shear of 50+ kts and a
rather impressive directional wind profile, would not be surprised
to see a few waterspouts, including a brief tornado or two along the
coastline from Santa Cruz southward. Additionally, these
thunderstorms will produce locally heavy rainfall. Though the
initial line of thunderstorms is expected to be the strongest,
scattered showers and thunderstorms will continue into Tuesday
afternoon before mostly coming to an end Tuesday night.

Drier conditions will finally develop for Wednesday and Thursday for
most of the area. However, models are suggesting that a warm front
may clip the region. That said, think the North Bay would be the
region most likely to see some light rain those days. Any rain would
be light, with most areas seeing less than a quarter inch. However,
North Bay could see between 1 to 2 additional inches with the
coastal mountains seeing up to 3. Another weak system will then move
into the region on Friday. Followed close by another more
significant system for the weekend. At this time, there are still
some model differences, but given the fact that most areas will not
have had sufficient time to dry out, flood watches will likely be
needed again.

&&

.AVIATION...As of 9:45 PM Sunday...For the 06Z TAFs. Rapidly
deteriorating weather conditions tonight with a fast (~ 50 mph)
moving cool front arriving from the west later tonight and Monday
morning. Expect very strong winds and low level wind shear. 12z
statistical guidance for 09z-12z Monday morning forecasting 40+
knots southeast surface winds at SFO and OAK, the newly arrived
00z guidance is lower at ~ 30 knots, nonetheless other forecast
guidance show very strong winds with a fast moving frontal system.
Strong winds veering (turning clockwise) with altitude up until
cool frontal passage, any instability that strengthens may result
in rotation in thunderstorm(s). Will monitor radar, satellite,
observations for thunderstorm development overnight and amend TAFs
as needed. Otherwise rain, heavy at times up through cool frontal
passage, the front lastly to move through along the Big Sur Coast
Monday. Next upstream trough over the Pacific arrives later Monday
evening.

Vicinity of SFO...VFR-MVFR, evening southeast wind 10 knots,
however winds quickly increasing mid to late evening with gusts
reaching 50 knots or potentially higher 09z-13z Monday. Very
strong low level wind shear tonight and Monday morning. Airport
weather warning for winds has been issued. Rain, heavy at times
tonight and Monday morning up through cool frontal passage. South
to southwest winds 15 to 20 knots Monday morning. Showers continuing
through most of the day with VFR and lighter winds. Rain arriving
again after 06z (10 pm PST Monday) Tuesday. Low level wind shear
redeveloping Monday night and early Tuesday morning.

SFO Bridge Approach...Similar to SFO.

Monterey Bay...VFR-MVFR, evening southeast winds 5 to 15 knots,
however winds quickly increasing mid to late evening with gusts
reaching 30 to 50 knots overnight and Monday morning up until
cool frontal passage. Very strong low level wind shear tonight and
Monday morning. Rain tonight and Monday morning up through cool
frontal passage. Southwest winds 10 to 15 knots during the day
Monday. Rain returning late Monday night and Tuesday morning.

&&

.HYDROLOGY...As of 4:05 PM PST Sunday...Expect significant
hydrologic impacts over the next 24 to 48 hours.

Current Flood Warnings in effect...
Guadalupe River above the Almaden Expressway in San Jose
The Carmel River at Robles Del Rio

RVS is effect:
Napa at Napa
Napa at Saint Helena

Flash Flood Watch is now in effect for the Monterey County burn
scars, specifically the Dolan, Colorado, and River burn scars.

Flood Watch for mainstem river flooding remains in effect for
the...
Russian River at Guerneville
Pajaro River at Chittenden
Salinas River at Spreckles

Areal Flood Watch remains in effect for all other area rivers and
streams and creeks, including but not limited too.
In North Bay...
Russian River at Geyserville
Mark West Creek near Mirabel Heights
Maacama Creek near Kellogg
Laguna de Santa Rosa at Stony Point Road near Cotati

In East Bay...
Alameda Creek near Niles
Alameda Creek above Div Dam near Sunol
Arroyo de la Laguna at Verona

In South Bay...
Guadalupe River above Hwy 101 at San Jose
Coyote Creek above Hwy 237 at Milpitas
Coyote Creek at Edenvale
Pacheco Creek near Dunneville

In the Santa Cruz Mountains...
San Lorenzo River at Big Trees

In Monterey County...
Salinas River near Bradley
Big Sur River at Big Sur
Arroyo Seco near Soledad
San Lorenzo Creek below Bitterwater Creek near King City
San Antonio River near Lockwood

In San Benito County...
San Benito River at Highway 156 near Hollister
Tres Pinos Creek near Tres Pinos

&&

.MARINE...as of 04:18 AM PST Monday...Wind gusts of 40 to 50 knots
being observed currently from coastal buoys from Point Arena down
to Monterey Bay. These gales and  storm force winds continue
across the coastal waters and bays  through the early morning.
Rain, which will be heavy at times, moving through the waters into
the morning. Rain will continue  over the southern waters today
with scattered showers northern  coastal waters and over the bays.
More rain returning along with  gusty winds tonight and Tuesday.
More rain likely late in the week over the northern coastal
waters.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
             High Wind Warning...CAZ006-508>510-512>515-529
             High Wind Warning...CAZ502>506
             High Wind Warning...CAZ516>518-528-530
             Flash Flood Watch...CAZ517-528-530
             SRW...SF Bay until 9 AM
             SRW...Mry Bay until 9 AM
             SRW...Pt Reyes to Pigeon Pt 0-10 nm until 9 AM
             SRW...Pigeon Pt to Pt Pinos 0-10 nm until 9 AM
             GLW...Pt Arena to Pt Reyes 0-10 nm until 9 AM
             GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm until 9 AM
             GLW...Pt Arena to Pigeon Pt 10-60 nm until 9 AM
             GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 AM

&&

PUBLIC FORECAST: Behringer
AVIATION: Canepa
MARINE: McCorkle

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:29 PM PSTStorm WarningMTR13 hr
Jan 8, 9:33 PM PSTRiver Flood WarningMTRSonoma30 hr
Jan 8, 9:49 PM PSTRiver Flood WarningMTRMonterey, San Benito, Santa Clara, Santa Cruz29 hr
Jan 9, 1:46 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma16 hr
Jan 9, 2:18 AM PSTAreal Flood AdvisoryMTRSanta Cruz4 hr
Jan 9, 6:28 AM PSTAreal Flood WarningMTRSanta Cruz6 hr
Jan 9, 6:46 AM PSTFlash Flood Warning Considerable damage threatMTRSanta Cruz6 hr
Jan 9, 6:59 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara12 hr
Jan 9, 7:57 AM PSTAreal Flood AdvisoryMTRMonterey38 min
Jan 9, 8:14 AM PSTAreal Flood WarningMTRMonterey31 hr
Jan 9, 8:35 AM PSTAreal Flood WarningMTRMonterey8 hr
Jan 9, 8:54 AM PSTGale WarningMTR31 hr
Jan 9, 8:54 AM PSTSmall Craft AdvisoryMTR18 hr
Jan 9, 10:22 AM PSTRiver Flood WarningMTRMonterey9 days
Jan 9, 11:24 AM PSTAreal Flood WarningMTRSanta Clara11 hr
Jan 9, 11:47 AM PSTAreal Flood WarningMTRSan Benito, Santa Clara6 hr
Jan 9, 12:06 PM PSTWind AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more25 hr
Jan 9, 12:24 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, San Mateo, Santa Clara, Santa Cruz3 hr
Jan 9, 2:13 PM PSTHigh Surf WarningMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma29 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.